Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 155, NWS Des Moines, IA

May 13, 2001Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2001, 6:52 PM CDT for Davis County, Wapello County, Iowa. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2001, 6:52 PM CDT (23:52 UTC)
Expired
May 13, 2001, 7:40 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:58 PM CDTHail 1.25Ottumwa, IA
May 13, 7:00 PM CDTHail 0.88Floris, IA
May 13, 7:19 PM CDTHail 1.25Bloomfield, IA
May 13, 7:21 PM CDTHail 1.75Bloomfield, IA
May 13, 7:24 PM CDTHail 1.75Bloomfield, IA
May 13, 7:38 PM CDTHail 1.75Bloomfield, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 132354
SVRDSM

IAC051-179-140040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT SUN MAY 13 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIS COUNTY IN SOUTHEAST IOWA
  SOUTHERN WAPELLO COUNTY IN SOUTHEAST IOWA
  THIS INCLUDES THE CITY OF OTTUMWA

* UNTIL 740 PM CDT

* AT 648 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF BLOOMFIELD...OR ABOUT     
  14 MILES SOUTH OF OTTUMWA...MOVING SOUTHEAST AT 25 MPH.  ANOTHER   
  POTENTIALLY SEVERE THUNDERSTORM WAS LOCATED OVER WESTERN           
  SECTIONS OF OTTUMWA.

* THE SEVERE THUNDERSTORMS WILL BE...
  OVER OTTUWMA AND CARBON NOW
  IN RURAL SOUTHERN WAPELLO COUNTY THROUGH 720 PM
  
HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4104 9219 4104 9265 4071 92651 4060 9220

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:25 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 13, 2:25 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SUN MAY 13 2001

SHORT TERM...
ELEVATED SUPERCELL EVENT CONTINUES WITH ENVIRONMENT MODIFIED TO A
POINT WHERE WE ARE NOT NEEDING AS MUCH REFLECTIVITY CORE ALOFT FOR
LARGE HAIL.  CELLS SHOULD CONTINUE TO PUSH SLOWLY SE IN OUR CWA WITH
BACKBUILDING SUBSIDING SOME IN DSM AREA.  OUTFLOW HAS PUSHED SURFACE
BOUNDARY TO A TQE-ICL LINE WITH QUITE A TEMP GRADIENT.  RUC HAS GOOD
HANDLE ON THIS.  850 MB QG FRONTOGENEIS AS INCREASED IN SD INTO NW
IA LAST 3 HOURS WITH LLJ TO INCREASE THIS EVENING AGAIN FOR A NEAR
REPEAT SCENARIO.  QUESTION IS WILL SFC BASED CONVECTION FIRE ALONG
OUTFLOW.  VIS SAT SUGGEST THIS THREAT MINIMAL SO FAR WITH NO CU
FIELD ALONG IT EXCEPT IN NW MO.  ELEVATED CELL GENESIS REGION LIKELY
TO BE IN NW IA OR SE SD DROPPING SE, PERHAPS A BIT FURTHER W THAN
ETA/AVN SHOWS BASED ON OUTFLOW BOUNDARY.  WILL STAY THE COURSE ON
THIS, WITH LARGE HAIL WORDING IN THE ZONES.  LOCAL HEAVY RAIN AS
WELL.  SOME ENHANCED CLOUDS IN WESTERN NEBRA MAY BE A SHORTWAVE TO
HELP THINGS OUT.  MOISTURE TRANSPORT AGAIN INCREASES OVERNIGHT WITH
LLJ MAX.  SHEAR PROFILE STILL AMPLE TO SUSTAIN ELEVATED SUPERCELLS.

LONGER TERM...
NOT MUCH TIME FOR LONGER RANGE, BUT QUICK LOOK THROUGH MODELS
INDICATES CURRENT FORECAST IN GOOD SHAPE.  LOOKS LIKE THE SURFACE
WARM FRONT AIR SHOULD SURGE E OF OUR CWA BY 15-18Z, WITH STRONG CAP
TAKING OVER.  I ALSO DONT FORESEE SURFACE COLD FRONT MOVING INTO
NORTHERN IA DURING THE DAY, OR EVEN MONDAY NIGHT FOR THAT MATTER.
WILL KEEP LOW POP GOING THOUGH WITH ANOTHER RESURGENCE IN 850 MB
MOISTURE TRANSPORT WITH AMPLE INSTABILITY.  LLJ MAY PROVIDE SOME
SPEED CONVERGENCE AND ANOTHER WEAK SHORTWAVE SHOWING UP OVER
NEBRASKA MONDAY AFTERNOON THAT WILL MOVE INTO IA MONDAY NIGHT.  THIS
MAY BE JUST ENOUGH IN MAY.

LITTLE CHANGE TO EXTENDED AT THIS TIME WITH WARMER AIR IN PLACE AND
WEAK FORCING.

.DSM...NONE

KULA

In the hours before

Local storm report, May 13, 3:27 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT SUN MAY 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    MARTENSDALE               IA   1 INCH HAIL
05/13/01   WARREN                         REPORTED BY STORM
                                          SPOTTER.

1150 AM    MARTENSDALE               IA   1.75 INCH HAIL
05/13/01   WARREN                         REPORTED BY STORM
                                          SPOTTER.

1150 AM    2 N MARTENSDALE           IA   1 INCH HAIL
05/13/01   WARREN                         REPORTED BY STORM
                                          SPOTTER.

1205 PM    ST MARYS                  IA   1.75 INCH HAIL
05/13/01   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1211 PM    GRAND RIVER               IA   1.75 INCH HAIL
05/13/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

1230 PM    MARTENSDALE               IA   FLOOD
05/13/01   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          WATER OVER THE ROAD AT
                                          HIGHWAY 28.

1230 PM    DECATUR CITY              IA   1 INCH HAIL
05/13/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0110 PM    1 W NORWALK               IA   1.75 INCH HAIL
05/13/01   WARREN                         REPORTED BY FIRE AND
                                          RESCUE.

0112 PM    CAMBRIDGE                 IA   1 INCH HAIL
05/13/01   STORY                          REPORTED BY MEDIA. KCCI
                                          TV

0112 PM    NORWALK                   IA   1 INCH HAIL
05/13/01   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0113 PM    NORWALK                   IA   1 INCH HAIL
05/13/01   WARREN                         REPORTED BY STORM
                                          SPOTTER. ALSO 2.50 OF
                                          RAIN.

0120 PM    NORWALK                   IA   1.5 INCH HAIL
05/13/01   WARREN                         REPORTED BY STORM
                                          SPOTTER.

0124 PM    INDIANOLA                 IA   .88 INCH HAIL
05/13/01   WARREN                         REPORTED BY STORM
                                          SPOTTER.

0130 PM    INDIANOLA                 IA   1 INCH HAIL
05/13/01   WARREN                         REPORTED BY STORM
                                          SPOTTER.

0201 PM    HARTFORD                  IA   .88 INCH HAIL
05/13/01   WARREN                         REPORTED BY STORM
                                          SPOTTER.

0215 PM    4 S PLEASANTVILLE         IA   .75 INCH HAIL
05/13/01   MARION                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 13, 3:40 PM CDT, 3 hours 12 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN MAY 13 2001

...MORE LARGE HAIL PRODUCING THUNDERSTORMS POSSIBLE LATER TONIGHT
INTO MONDAY MORNING...

THUNDERSTORMS WILL CONTINUE TO DECREASE IN INTENSITY AND COVERAGE
LATE THIS AFTERNOON OVER SOUTHEAST IOWA.  HOWEVER...REDEVELOPMENT OF
SCATTERED THUNDERSTORMS IS LIKELY TO OCCUR LATE THIS EVENING AND
PARTICULARLY AFTER MIDNIGHT FROM NORTHWEST AND NORTH CENTRAL IOWA
INTO CENTRAL AND SOUTH CENTRAL IOWA.  A SIMILAR SITUATION TO THIS
MORNING AND AFTERNOON'S THUNDERSTORMS EXISTS...WITH POTENTIALLY
STRONGER INSTABILITY AVAILABLE.  HEATING AND DEEPENING MOISTURE OVER
NEBRASKA WILL FLOW INTO IOWA UP AND OVER A WARM FRONT SITTING IN
SOUTHWEST IOWA.  PLENTY OF WIND SHEAR WILL EXIST TO ENABLE
THUNDERSTORMS TO BECOME SUPERCELLS WITH LARGE HAIL THE MAIN THREAT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ060>062-073>075-084>086-095>097-141100-
APPANOOSE-DAVIS-JASPER-LUCAS-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...DES MOINES...
GRINNELL...INDIANOLA...KNOXVILLE...NEWTON...OSKALOOSA...OTTUMWA AND
PELLA
340 PM CDT SUN MAY 13 2001

* EVENT TIMING... NOW THROUGH 6 PM...BUT MORE LIKELY AGAIN AFTER
  MIDNIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... LOW
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ044-045-057>059-070>072-081>083-092>094-141100-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-
GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CRESTON...DENISON...
LAMONI AND PERRY
340 PM CDT SUN MAY 13 2001

* EVENT TIMING... 10 PM THROUGH 6 AM

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... LOW
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ004>007-015>017-023>028-033>039-046>050-141100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO
GORDO-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...ESTHERVILLE...FORT
DODGE...IOWA FALLS...MARSHALLTOWN...MASON CITY...WATERLOO...WAVERLY
AND WEBSTER CITY
340 PM CDT SUN MAY 13 2001

* EVENT TIMING... MIDNIGHT THROUGH 9 AM

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... LOW
     LARGE HAIL....... MODERATE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... MODERATE

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:28 AM CDTSevere Thunderstorm WarningDMXCalhoun52 min
May 13, 6:35 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass30 min
May 13, 7:10 AM CDTSevere Thunderstorm WarningDMXCass40 min
May 13, 7:17 AM CDTSevere Thunderstorm WarningDMXAdair, Union28 min
May 13, 7:19 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster61 min
May 13, 7:48 AM CDTSevere Thunderstorm WarningDMXGreene42 min
May 13, 8:12 AM CDTSevere Thunderstorm WarningDMXAdams, Union43 min
May 13, 8:20 AM CDTSevere Thunderstorm WarningDMXCass45 min
May 13, 8:42 AM CDTSevere Thunderstorm WarningDMXAdair28 min
May 13, 8:51 AM CDTSevere Thunderstorm WarningDMXBoone, Greene49 min
May 13, 9:05 AM CDTSevere Thunderstorm WarningDMXCass40 min
May 13, 9:12 AM CDTSevere Thunderstorm WarningDMXTaylor38 min
May 13, 9:24 AM CDTSevere Thunderstorm WarningDMXAdair31 min
May 13, 9:55 AM CDTSevere Thunderstorm WarningDMXAdair30 min
May 13, 10:13 AM CDTSevere Thunderstorm WarningDMXMadison, Union42 min
May 13, 11:48 AM CDTSevere Thunderstorm WarningDMXWarren42 min
May 13, 12:00 PM CDTSevere Thunderstorm WarningDMXDecatur50 min
May 13, 12:51 PM CDTFlash Flood WarningDMXWarren3 hr
May 13, 12:53 PM CDTSevere Thunderstorm WarningDMXWarren42 min
May 13, 1:15 PM CDTSevere Thunderstorm WarningDMXWarren40 min
May 13, 1:44 PM CDTSevere Thunderstorm WarningDMXJasper31 min
May 13, 2:08 PM CDTSevere Thunderstorm WarningDMXMarion32 min
May 13, 3:21 PM CDTSevere Thunderstorm WarningDMXMahaska44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.